Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 2009

October 8 to 9, 2009 · NWS TSA · 9 events in 7 counties and zones

A very moist and unstable air mass spread across the Southern Plains and Ozarks ahead of a strong cold front that moved into northwestern Arkansas during the evening hours of the 8th. Widespread showers and thunderstorms developed ahead of the front, which produced locally heavy rainfall amounts of two to five inches with as much as seven inches in portions of northwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A very moist and unstable air mass spread across the Southern Plains and Ozarks ahead of a strong cold front that moved into northwestern Arkansas during the evening hours of the 8th. Widespread showers and thunderstorms developed ahead of the front, which produced locally heavy rainfall amounts of two to five inches with as much as seven inches in portions of northwest Arkansas. A couple of the stronger thunderstorms produced localized damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 8, 5:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 8, 5:32 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT THU OCT 8 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... A WARM FRONT IS CURRENTLY DRAPED SW TO NE
ACROSS THE REGION CREATING VERY ACTIVE WEATHER. THUNDERSTORMS WITH HEAVY
RAINFALL WILL PERSIST ALONG AND NORTH OF THE FRONT... AFFECTING
KTUL/KRVS IN OKLAHOMA AND KXNA/KFYV IN NW ARKANSAS. IFR TO VLIFR
CONDITIONS WILL PERSIST AT THOSE SITES. THESE CONDITIONS WILL ALSO
BE POSSIBLE AT KMLC AND KFSM LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT THU OCT 8 2009/

DISCUSSION...
WET PATTERN TO CONTINUE FOR THE 18-24 HOURS AS A LARGE RAIN SHIELD
CURRENTLY ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR HAS NOW
BEGUN TO ADVANCE SOUTH AND EAST. SFC LOW CURRENTLY OVER SOUTH
CENTRAL OKLAHOMA...WITH ATTENDANT WARM FRONT CONTINUING TO LIFT
NORTHEAST. MOST OF SOUTHEAST OK IN WARM SECTOR AS AFTERNOON
TEMPERATURES IN SOME LOCATIONS HAVE WARMED INTO THE MID 80S ALONG
WITH LOWER 70 DEWPOINTS. THAT SAID...HEAVY RAINFALL...FLASH FLOODING
AND SEVERE WEATHER INCLUDING A LIMITED TORNADO THREAT WILL PREVAIL
INTO THE EVENING. RAIN CHANCES WILL LESSEN FROM NW TO SE AFTER 06Z
AS THE COLD FRONT MOVES INTO NE OK. WILL BEGIN TO TAPER POPS
ACCORDINGLY AT THAT TIME. MOST ACTIVITY WILL BE EAST AND SOUTHEAST
OF THE REGION AFTER 18Z...WHEN COOLER AND DRIER AIR WILL FILTER OVER
THE AREA. REINFORCING SHOT OF COLDER AIR TO MOVE IN SATURDAY
AFTERNOON...WHICH WILL RESULT IN SOME VERY COOL CONDITIONS. WILL
KEEP OVERNIGHT LOWS INTO SUNDAY MORNING ABOVE FREEZING...BUT LATER
SHIFTS WILL NEED TO MONITOR MODEL TRENDS SHOULD THE GUIDANCE SUGGEST
COLDER READINGS THAN WHAT IS CURRENTLY FORECAST. FOR NEXT
WEEK...HAVE OPTED TO RAISE MINIMUMS AND MAXIMUMS FOR SEVERAL PERIODS
AS THE LATEST MOS CONTINUES TO TREND WARMER. WILL USE A BLEND OF THE
MEX AND ECMWF IN THOSE PERIODS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Oct 8, 4:18 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT THU OCT 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU OCT 8 2009

...SIGNIFICANT FLOOD THREAT TONIGHT ALONG WITH POTENTIAL FOR SEVERE
THUNDERSTORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
        RISK...LIMITED.
        AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT EXTENDS FROM BENTONVILLE ARKANSAS TO HENRYETTA
OKLAHOMA LATE THIS AFTERNOON. MOST OF THE RAIN AND THUNDERSTORMS
THUS FAR HAVE BEEN ALONG AND NORTH OF THE COLD FRONT BUT
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR JUST AHEAD OF THE
COLD FRONT OVER THE NEXT FEW HOURS. THESE STORMS ARE LIKELY TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL
POSSIBLE. SOME OF THE STORMS NORTH OF THE FRONT WILL ALSO POSE A
MARGINAL SEVERE HAIL THREAT THROUGH THIS EVENING.

RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED TO THE
NORTHWEST OF INTERTSTATE 44. THIS HEAVY RAINFALL AXIS IS BEGINNING
TO SHIFT SOUTHEAST AND WILL RESULT IN 2 TO 4 INCHES OF ADDITIONAL
RAIN IN MOST PLACES SOUTHEAST OF INTERSTATE 44...WITH ISOLATED
TOTALS OVER 6 INCHES POSSIBLE. WIDESPREAD FLASH FLOODING AND RIVER
FLOODING IS EXPECTED TO DEVELOP AS A RESULT OF THIS RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND
MID MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.

A SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY
AFTERNOON AND EVENING ACCOMPANIED BY A PERIOD OF GUSTY NORTH
WINDS. COOL WEATHER IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
AS HIGH PRESSURE MOVES INTO THE AREA WITH THE NEXT THREAT OF
STORMS ABOUT MIDWEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY REMAIN AN ISSUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Oct 8, 5:02 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
602 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      1 N JENKS               36.04N 95.97W
10/08/2009                   TULSA              OK   BROADCAST MEDIA

            TRUCK STALLED AT 81ST AND ELWOOD. WATER RESCUE IN
            PROGRESS AT THE TIME OF REPORT.

&&

KDJ
Special weather statement, Oct 8, 5:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
602 PM CDT THU OCT 8 2009

OKZ060>062-065>068-070-071-082345-
CHEROKEE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE
OK-ROGERS OK-TULSA OK-WAGONER OK-
602 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE...WAGONER...SOUTHERN ROGERS...TULSA AND SOUTHERN MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE...NORTHWESTERN CHEROKEE AND SOUTHEASTERN
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

AT 601 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF CATOOSA TO 4 MILES EAST OF
BALD HILL TO 6 MILES SOUTHWEST OF CLEARVIEW...MOVING EAST AT 55 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
50 MPH...AND ONE AND A HALF INCH PER HOUR RAINFALL RATES. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3571 9587 3624 9583 3638 9508 3586 9515
      3529 9575 3528 9599 3529 9599 3529 9635
      3529 9638 3529 9639
TIME...MOT...LOC 2301Z 255DEG 48KT 3617 9567 3574 9573
          3535 9621
Local storm report, Oct 8, 5:13 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      CENTRAILIA              36.80N 95.33W
10/08/2009                   CRAIG              OK   PUBLIC

            MEASURED 5 INCHES OF RAINFALL. NUMEROUS RURAL ROADS
            FLOODED AROUND CENTRALIA. TRAVEL DISCOURAGED.

&&

JDS
Local storm report, Oct 8, 5:13 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      CENTRALIA              36.80N 95.33W
10/08/2009                   CRAIG              OK   PUBLIC

            MEASURED 5 INCHES OF RAINFALL. NUMEROUS RURAL ROADS
            FLOODED AROUND CENTRALIA. TRAVEL DISCOURAGED.

&&

JDS
Special weather statement, Oct 8, 5:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT THU OCT 8 2009

ARZ001-010-OKZ063-068-069-090030-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-WASHINGTON AR-
651 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN WASHINGTON AND BENTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND NORTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     NORTHERN CHEROKEE

AT 651 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF JAY TO 5 MILES SOUTHEAST OF
OAKS TO 3 MILES WEST OF TAHLEQUAH...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3650 9461 3650 9390 3636 9392 3592 9444
      3582 9513 3582 9519 3609 9491 3641 9490
      3652 9461
TIME...MOT...LOC 2351Z 245DEG 61KT 3646 9474 3614 9476
          3592 9500
Local storm report, Oct 8, 6:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
722 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       OKMULGEE                35.62N 95.96W
10/08/2009  M2.00 INCH       OKMULGEE           OK   MESONET

            2.00 INCHES OF RAIN MEASURED IN ONE HOUR ENDING AT 710
            PM.

&&

NMM

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
October 8, 6:35 PM CST
Where
Washington County, 2 mi N of Prairie Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.009, -94.320

Strong thunderstorm wind gusts snapped large tree limbs.

Thunderstorm Wind, Washington

When
October 8, 6:52 PM CST
Where
Washington County, Sonora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.170, -94.050

Strong thunderstorm wind gusts blew down several trees.

Flash Flood, Washington

When
October 8, 7:42 PM CST to October 9, 9:00 AM CST
Where
Washington County, Tontitown to Prairie Grove
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
36.180, -94.230

Several roads were flooded and closed in and around Fayetteville, Springdale, and Farmington. Several water rescues were conducted as motorists became stranded in high water. Flood water entered at least 2 homes and also damaged part of an assisted living facility in Farmington.

Flash Flood, Madison

When
October 8, 8:30 PM CST to October 9, 9:00 AM CST
Where
Madison County, Wesley to Hindsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.030, -93.920

Several county roads and state highways were flooded and closed in and around Huntsville and Hindsville, portions of some were washed out.

Flash Flood, Carroll

When
October 8, 9:30 PM CST to October 9, 9:00 AM CST
Where
Carroll County, 3 mi S of Metalton to 3 mi N of Berryville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.177, -93.530

Numerous roads were flooded and closed in and around Metalton, Oak Grove, and Carrollton. Some of these were washed out by flood water. Five houses were evacuated due to flood waters.

Thunderstorm Wind, Franklin

When
October 8, 9:57 PM CST
Where
Franklin County, Ozark
Measured
76 kt (87 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind gusts to 88 mph were measured by storm spotters. The wind snapped power poles, damaged a slaughter house, and blew down trees.

Flash Flood, Sebastian

When
October 9, 1:00 AM CST to 9:00 AM CST
Where
Sebastian County, Ft Smith to Enterprise
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Numerous roads were flooded and closed in and around Fort Smith. Several water rescues were conducted as motorists became stranded in high flood water.

Flash Flood, Benton

When
October 9, 1:00 AM CST to 9:00 AM CST
Where
Benton County, Lowell to Cave Spgs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.250, -94.130

Several roads were flooded and closed near Lowell. Flood water damaged 2 homes.

Flash Flood, Crawford

When
October 9, 1:00 AM CST to 9:00 AM CST
Where
Crawford County, Van Buren to Kibler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Portions of several roads were flooded and closed near Van Buren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199494, 199495, 200558, 200559, 200560, 199496, 200561, 200562, 200563.